Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC

March 16, 2003Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 16, 2003, 4:42 PM EST for Pamlico County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 4:42 PM EST (21:42 UTC)
Expired
Mar 16, 2003, 5:15 PM EST
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 162142
SVRMHX
NCC137-162215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EST

* AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINNESOTT BEACH...OR ABOUT 8 MILES
  NORTHEAST OF HAVELOCK...MOVING EAST AT 20 MPH. LIKELY WITH THIS
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORIENTAL AROUND 500 PM EST
  PAMLICO...AND WHORTONSVILLE AROUND 510 PM EST

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 7698 3488 7682 3512 7648 3528 7668

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EST SUN MAR 16 2003

SHORT TERM: AS EXPECTED DIURNAL CONVECTION HAS DEVELOPED IN RESPONSE
TO STRONG HEATING AND COOL POOL ALOFT WITH UPPER LOW. WITH LOW WBZ
HGTS...POSSIBILITY EXISTS FOR LARGE HAIL. THINK ACTIVITY WILL DIE
WITH LOSS OF HEATING AND AM NOT EXPECTING ANY ADDITIONAL PCPN
OVERNIGHT.AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT DUE TO WET
GROUND AND CALM WINDS.

FCST CONTINUES TO BE VERY TRICKY...TYPICAL OF SPRING. THE UPPER LOW
LOW SLOWLY EXITS OFF THE COAST TONIGHT FOLLOWED BY SHORT WAVE
RIDGING OVR THE SE. THE MODELS DIFFER IN HOW FAST TO BRING MOIST
ASSCTD WITH A SERIES OF WK IMPULSES EMERGING OUT OF THE GOM INTO NC.
THE DISTB WILL ROTATING AROUND A DEEP AND COMPLEX STORM SYSTEM
DEVELOPING OVR THE CENTRAL US. RIDGING WILL BE OCCURRING OVR THE
EAST IN RESPONSE TO THIS...BUT HIGHER HGTS ARE NOW EXPECTED OVR THE
GREAT LAKES. THINK THE GFS IS A TAD FAST AND WILL TREND TWRD THE
SLOWER ETA INDICATING AN INC IN CLOUDS MON. PREFER TO KEEP POPS 20%
OR LESS. TUE WILL SEE THE ATMOS BECOMING MORE FRONTOGENETIC ACROSS
NC. THE RISING HEIGHTS OVR THE GREAT LAKES WILL STRENGTHEN A SFC
HIGH OVR ESTRN CANADA WHICH WILL THEN RIDGE DOWN INTO THE SE. A
STRONG NE/E FLOW WILL DEVELOP ACROSS NC TUE AND CONTINUE INTO WED
WHILE WEAK PERTURBATIONS ALOFT SWING ACROSS THE AREA. WAA WILL BE
OCCURRING JUST OFF THE SFC PRODUCING PERIODIC LIFT AND A THERE WILL
BE A THREAT OF RAIN BEGINNING MON NIGHT AND CONTINUING INTO THE
EXTENDED. LIKELY POPS WILL BE CARRIED MON NIGHT AND TUE AND WILL
THEN LOWER TO CHANCE WED. HIGH TEMP FCST VERY DIFFICULT. GENERALLY
WENT WITH LOWER 70S MON...AROUND UPPER 60S TUE AND MIDDLE 60S
WED.

EFP: EXPECTING SOME MODERATION THU AND FRI AS SFC FLOW BECOMES SE.
STILL UNCERTAINTY WHEN FRONT COMES THROUGH BUT IT LOOKS LIKE FRI
NIGHT OR ERLY SAT. WILL CARRY POPS THU-FRI NIGHT AND DRY SAT-SUN.
FOLLOWED CLOSE TO HPC TEMPS.

MARINE:  ETA AND GFS IN DECENT AGREEMENT. ANAL SHOWS 1011 LOW
SITUATED OVR ONSLOW BAY. STRONGEST WINDS CONT ON N/NE SIDE OF LOW IN
THE PGRAD...WHILE WINDS NR THE LOW VERY LT. SEAS STILL AROUND 6 FT
HAT TO LOOKOUT WITH 4-5 S AND N OF THAT ZONE. AS SUCH WL NEED TO
CARRY SCA FOR EARLY TNGT HAT TO LOOKOUT W/ SEAS SUBSIDING OVERNT. LT
WINDS THRU MON WITH LOW PRES THEN TRAILING BNDRY ACROSS THE AREA.
NEXT EVENT TUE NT WITH HI PRES BLDNG SOUTH AND NE WIND SURGE. WL
ADVERTISE SCA CONDITIONS DVLPG TUE NT LASTING THRU WED. BY THU...GFS
ADVERTISES WARM FRONT LIFTING N THRU THE AREA AND TIGHTENING PGRAD.
MARGINAL GALES ARE ADVERTISED MID-THU THRU EARLY FRI. HOWEVER...LIKE
PREV RUNS...NOTICED SOME PSBL FEEDBACK AND THUS FEEL THAT IT IS BEST
TO GRADUALLY INCRS WINDS IF NEEDED IN LATER PACKAGES...AND THUS FOR
NOW WL HOLD AT SCA SPEEDS.

.MHX...SMALL CRAFT ADV CAPE HATTERAS TO CAPE LOOKOUT.

ELARDO/PETRO
Hazardous weather outlook, Mar 16, 3:45 AM EST, 12 hours 57 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTH ACROSS EASTERN
NORTH CAROLINA TODAY. LOCALLY HEAVY RAINS ARE POSSIBLE ALONG COASTAL
SECTIONS...WITH SOME MINOR PONDING OF WATER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT AND EARLY TUESDAY AND
AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

In the hours before

Local storm report, Mar 16, 3:38 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    PINK HILL                 NC   0.75 IN HAIL
03/16/03   LENOIR                         DIME SIZE HAIL REPORTED
                                          NEAR PINK HILL
Local storm report, Mar 16, 3:45 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    5NE WALSTONBURG           NC   1.00 IN HAIL
03/16/03   GREENE                         HALF DOLLAR SIZED HAIL
                                          REPORTED BETWEEN
                                          WALSTONBURG AND LINDELL
Local storm report, Mar 16, 3:58 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    FARMVILLE                 NC   1.00 IN HAIL
03/16/03   PITT                           DIME TO HALF DOLLAR SIZE
                                          HAIL REPORTED IN
                                          FARMVILLE BY 911 CENTER
Local storm report, Mar 16, 4:17 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    BELLARTHUR                NC   1.00 IN HAIL
03/16/03   PITT                           1 INCH HAIL REPORTED IN
                                          BELL ARTHUR
Local storm report, Mar 16, 4:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EST SUN MAR 16 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    FARMVILLE                 NC   1.50 IN HAIL
03/16/03   PITT                           WITN REPORTED 11/2 INCH
                                          HAIL IN FARMVILLE AT 358
                                          PM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:07 AM ESTSpecial Marine WarningMHX53 min
Mar 16, 3:00 PM ESTSevere Thunderstorm WarningMHXLenoir60 min
Mar 16, 3:01 PM ESTSevere Thunderstorm WarningMHXGreene59 min
Mar 16, 3:12 PM ESTSevere Thunderstorm WarningMHXPitt63 min
Mar 16, 4:10 PM ESTSevere Thunderstorm WarningMHXGreene, Pitt50 min
Mar 16, 4:44 PM ESTSevere Thunderstorm WarningMHXPamlico31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.